LEF Mega Green Tea Extract - 3rd Party Test
- 05-28-2014, 10:20 AM
LEF Mega Green Tea Extract - 3rd Party Test
An older woman suffered from jaundice and hepatitis as a result of taking LEF's decaffeinated Mega Green Tea extract. Previous case reports of hepatotoxicity from Green Tea Extracts is well documented. Perhaps the best thing to take from this case is a third party test of the label accuracy of this supplement.
In this particular case (after testing two different batches) LEF's Mega Green Tea Extract met label claims:
"Analytical evaluation of the green tea capsules, which were purchased via internet trading, revealed the following facts: product name “Mega Green Tea Extract” from the branded line “LifeExtension®”, manufactured for Quality Supplements and Vitamins Inc. (Ft. Lauderdale, Florida; U.S.A). According to the product’s specification one capsule contains 725 mg of a decaffeinated green tea leaf extract from Camellia sinensis (L.) Kuntze standardized to 98 % polyphenols (710.5 mg) as determined by UV and to 45 % EGCG (326.25 mg) as determined by high-performance liquid chromatography (HPLC). Capsules from batch number 83781, expiry date 08/12, were used by the patient; additionally a further batch (97427) was ordered by the authors for analytical investigations. Identity of green tea extracts was proven by thin layer chromatography (TLC) and HPLC against reference green tea extract. HPLC mass spectrometry (HPLC-MS) screening revealed only green tea- typical compounds and did not give evidence for other substances or contaminants. Ultra performance liquid chromatography (UPLC) analysis on a RP18 stationary phase revealed a major peak (Fig. 3), which was calculated against external calibration as EGCG with 44.76% referred to the average capsule filling mass. This is exactly in line with the manufacturer’s specification of 45%. Detailed analysis on a more selective stationary phenyl phase indicated that this major peak, observed on RP18 material, could be separated into two different compounds, namely EGCG (93.2%) and epicatechin (EC, 6.8%). Therefore the product was in accordance with the manufacturer’s qualitative and quantitative specifications. "
Concentrated Green Tea Extract Induces Severe Acute Hepatitis in a 63-Year-Old Woman - A Case Report with Pharmaceutical Analysis.
AuthorsPillukat MH, et al. Show all Journal
J Ethnopharmacol. 2014 May 23. pii: S0378-8741(14)00384-5. doi: 10.1016/j.jep.2014.05.015. [Epub ahead of print]
AIM OF THE STUDY: The popularity of concentrated green tea extracts as dietary supplements for a wide range of applications is increasing due to their health-promoting effects attributed to the high amounts of catechins they contain. The most important of the green tea catechins is (-)-epigallocatechin-3-O-gallate (EGCG). While their beneficiary effects have been studied extensively, a small number of adverse events have been reported in the medical literature. Here we present a typical reversible course of severe hepatitis after green tea consumption.
MATERIALS AND METHODS, RESULTS: The case study describes in a 63-year old woman during treatment with green tea-capsules upon recommendation of a cancer support group. The histological finding was consistent with drug induced hepatitis, and other possible causes of hepatitis were excluded. According to the CIOMS/RUCAM score the causality was assessed as "probable". After discontinuation of medication, followed by extracorporal albumin dialysis, rapid and sustained recovery occurred. Pharmaceutically analysis (HPLC) of the green tea capsules did not give evidence for contaminants but revealed the two typical compounds of green tea, namely (-)-epigallocatechin-3-O-gallate (EGCG, 93.2%) and epicatechin (EC, 6.8%) at a very high dose level.
CONCLUSION: The present case highlights the fact that such concentrated herbal extracts from green tea may not be free of adverse effects under certain circumstances. There is still a lack of a uniform European Union-wide surveillance system for adverse drug reactions of herbal products. Therefore this case underlines the importance of public awareness in the potential risks in use of herbal products.
- 05-28-2014, 11:21 AM
Well its good to know that what was in there is actually in there but I think ill stay away from green tea.E-Pharm Rep... PM me with any questions or concerns
- 06-03-2014, 03:24 AM
Yeah green tea extract is a well known cause of hepatitis. I'm just curious why the case reports are so sporadic. I have a feeling it could be some sort of pharmacogenetic/heritable factorhttp://pescience.com/
The above is my own opinion and does not reflect the opinion of PES
06-07-2014, 12:38 AM
06-07-2014, 06:43 PM
So is the epicatechin potentially harmful or is that unknown? What about other sources of epicatechin such as in myosynergy and folli?
06-08-2014, 11:33 PM
I stick with the 20-50% ECGC for this reason and also because the 98% makes me wig out. I agree with Coop..the accounts of liver issues with ECGC seem pretty random so perhaps some people are missing ?? some kind of enzyme to deal with it.
Similar Forum Threads
- By 200wannabe in forum News and ArticlesReplies: 15Last Post: 03-07-2013, 05:30 PM
- By Oswizle in forum SupplementsReplies: 15Last Post: 03-27-2007, 01:54 AM
- By BOHICA in forum SupplementsReplies: 3Last Post: 04-10-2005, 10:27 PM
- By Wedgylx in forum SupplementsReplies: 10Last Post: 03-15-2005, 01:53 PM
- By Gmonkey in forum SupplementsReplies: 1Last Post: 02-20-2003, 06:59 AM